Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Is glycomet responsible for weight gain and gas formation?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2412 Questions
Hi Doctor. I am 42 yrs F using Glycomet GP-1 since last 2 years. Earlier I had been prescribed Pioglit 15 and had taken the same from 2008-11 and during these 4 years I had put on on extra weight of 15 kgs. i.e. from 85 it went up to 100. My height is 5'7''.During the period I was using Pioglit, my body got bloated somewhat and I used to feel that my body had no strength. Since 2011 I hav been taking Glycomet GP-1 - 1 tab daily, but my weight is yet to come down from 100. Fasting and PP test results done in December are as follows - 120 & 156. I also have problems of gas formation due to the absence of gall bladder. My mother is also a diabetic patient. I would like to know the side effects of having Glycomet GP-1 and also whether the drug is responsible for my weight not coming down even though I have controlled my food intake as well as for the gas problems.
Posted Mon, 3 Feb 2014 in Diabetes
Answered by Dr. Saumya Mittal 46 minutes later
Brief Answer: Side effects mentioned. Weight query explained Detailed Answer: Hi XXXX, welcome to our site. I am Dr Saumya Mittal. I am a diabetician. Read your query. That is a very significant question and i appreciate your problem. I will try my best to answer your query First and foremost, I would like to tell you that your sugars are well controlled. having said that, I would suggest you test an HbA1c as well. This test gives an average idea of the last three months. A good control will be essential with such good sugars. If it is high, it will mean that the sugar intake in your body is still high. This would explain why you are not loosing weight. Besides, Glycomet GP1 is known to cause weight loss. In fact it causes weight loss in the patients who don't want to loose weight too. So I wont say that your tablets are causing high sugars. As for your gas formation, that may indeed be a part of the side effects of tablet. It is a known problem. You also wanted to know the side effects of Glycomet GP1. So the next part of my answer I will dedicate to that. This medicine is a combination of two drugs- metformin and glimipride. The side effects include vasculitis, pneumonitis, malabsorption of vit B12, malabsorpton of folic acid, megaloblastic anemia, hypoglycemia, abdominal distension, flatulence, nausea, vomiting, anorexia, diarrhea, skin reactions, weight loss, hypersensitivity. You may want to try a new medicine- sitagliptin, if the drug you are taking now is causing too much trouble. Also, I am hoping you are on a statin too. Talk to your diabetician regarding this. I hope this helps you. Inform the reports mentioned above so i can be of help further. Best of luck. I have given you the answer to the maximum considering the information provided. The results of the tests could further enhance my answer to you. Please do understand that some details could be extracted from a detailed history and examination. Looking forward to your return query with the details asked so that I can help you further. (If the answer has helped you, please indicate this)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor